Toxic Optic Neuropathy After Concomitant Use of Melatonin, Zoloft, and a High-Protein Diet.
Lehman, Norman L. M.D., Ph.D.; Johnson, Lenworth N. M.D.
Journal of Neuro-Ophthalmology.
19(4):232-234, December 1999.
(Format: HTML, PDF)
Melatonin is a neuromodulating hormone found in the pineal gland and retina. It is involved in light-dark circadian rhythms and mediates retinal processes in a manner antagonistic to that of dopamine. Zoloft (sertraline) is an antidepressant drug that blocks the reuptake of serotonin at the neural synapse. Serotonin is the natural precursor of melatonin. A 42-year-old woman sought treatment for visual acuity loss, dyschromatopsia, and altered light adaptation. Neuro-ophthalmologic examination was otherwise normal except for evolving bilateral cecocentral scotomas. She had taken Zoloft for 4 years and began a high-protein diet with melatonin supplementation 2 weeks before onset of visual symptoms. Visual acuity and color vision improved within 2 months after melatonin and the high-protein diet were discontinued. Combined use of melatonin, Zoloft, and a high-protein diet may have resulted in melatonin/dopamine imbalance in the retina, manifesting as a toxic optic neuropathy. Physicians and patients should be alerted to this potential drug interaction.
(C) 1999 Lippincott Williams & Wilkins, Inc.